How Aspirin Can Poisoning Your Animal Companion

Have you heard of NSAIDs? They’re probably in your medicine cabinet right now! Non-steroidal anti-inflammatory drugs are extremely common, but they’re highly dangerous for pets. Learn more from a vet in Ellicott City, MD.

Cause of Poisoning

NSAIDs work by blocking cyclooxygenase enzymes, or COX enzymes, which cause pain and inflammation in response to stimuli, like an injury. This reduces the pain felt by the user. But when these enzymes are blocked too much, side effects occur—damage to the stomach lining and reduced blood flow to the kidneys, just to name a few!

Health Symptoms

If a pet manages to ingest too many NSAIDs, they’ll experience symptoms like lethargy, nausea, stomach ulcers, vomiting or diarrhea (possibly bloody), and—without treatment—collapse, seizures, and even death. The sooner a case of poisoning is caught, the better, so rush your pet to the emergency room if you know they’ve ingested NSAIDs.

How to Treat and Prevent Poisoning

Your pet’s stomach may need to be flushed, or fluid replacement and blood transfusions might be necessary in severe cases. Prevent the problem entirely by tightly restricting your pet’s access to any and all human medications.

Learn more by calling your veterinarians Ellicott City, MD.